Alert archive / Wyoming / High Wind Watches in 2017
High Wind Watch 7, NWS Riverton, WY
NWS Riverton, WY issued this high wind watch at Feb 28, 2017, 10:40 AM MST for Fremont County, Hot Springs County, Park County, Wyoming. It took effect at Mar 1, 2017, 12:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 28, 2017, 10:40 AM MST (17:40 UTC)
- In effect from
- Mar 1, 2017, 12:00 AM MST
- Expired
- Feb 28, 2017, 1:17 PM MST
- In force
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Hot Springs County, WY, Park County, WY
The radar
The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 5.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2095 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393 WWUS75 KRIW 281740 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1040 AM MST Tue Feb 28 2017 ...High Winds possible in the Absaroka mountains and Cody foothills midnight tonight through midnight Wednesday night... .High Winds will be possible in the Absaroka mountains and Cody foothills midnight tonight through midnight Wednesday night. A strong pressure gradient will combine with very strong winds aloft to produce high winds along the lower east slopes of the Absaroka mountains and Cody foothills. WYZ002-003-010600- /O.NEW.KRIW.HW.A.0007.170301T0700Z-170302T0700Z/ Absaroka Mountains-Cody Foothills- Including the cities of Cody and Meeteetse 1040 AM MST Tue Feb 28 2017 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY EVENING... The National Weather Service in Riverton has issued a High Wind Watch, which is in effect from late tonight through Wednesday evening. * TIMING...High winds will become possible around midnight tonight and may produce periods of high winds through midnight Wednesday night. * WINDS...west winds of 40 to 50 mph with gusts of 65 to 75 mph. Highest wind expected around and west of Clark. * IMPACTS...Strong cross winds along highway 120 and Chief Joseph highway will produce extreme blow over threat for trucks pulling light weight and high profile trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
1 follow-up statement
674 WWUS75 KRIW 282017 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 117 PM MST Tue Feb 28 2017 ...High Winds are expected in the Absaroka mountains and Cody foothills midnight tonight through midnight Wednesday night... .High Winds are expected to develop in the Absaroka mountains and Cody foothills midnight tonight through midnight Wednesday night. A strong pressure gradient will combine with very strong winds aloft to produce high winds along the lower east slopes of the Absaroka mountains and Cody foothills. WYZ002-003-011000- /O.UPG.KRIW.HW.A.0007.170301T0700Z-170302T0700Z/ /O.NEW.KRIW.HW.W.0008.170301T0700Z-170302T0700Z/ Absaroka Mountains-Cody Foothills- Including the cities of Cody and Meeteetse 117 PM MST Tue Feb 28 2017 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT MST WEDNESDAY NIGHT... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect from midnight tonight to midnight MST Wednesday night. The High Wind Watch is no longer in effect. * TIMING...High winds will develop around midnight tonight and will produce periods of high winds through midnight Wednesday night. * WINDS...West winds of 40 to 50 mph with gusts of 65 to 75 mph. Highest wind expected around and west of Clark. * IMPACTS...Strong cross winds along highway 120 and Chief Joseph highway will produce extreme blow over threat for trucks pulling light weight and high profile trailers. Areas of blowing and drifting snow may restrict visibility below an eighth of a mile at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Feb 28, 3:35 AM MST, 7 hours 5 minutes earlier.
Area forecast discussion, Feb 28, 3:35 AM MST, 7 hours 5 minutes before
Area Forecast Discussion National Weather Service Riverton WY 335 AM MST Tue Feb 28 2017 .SHORT TERM...Tuesday through Thursday night Currently we have one area of snow across the Big Horn Mountains as a shortwaves moves across the area. Meanwhile, across the west things are quiet at this point. Another wave will move into the west tomorrow but this one looks to have less moisture and less upper level forcing than the wave that moved through on Monday. As a result, we will not issue any advisories at this time. There is the possibility for a heavier band of snow somewhere, but that is impossible to pinpoint at this time. Meanwhile, dry conditions should be the rule across most areas East of the Divide. There is a small chance some snow may leak into Big Horn Basin but amounts should be light. Otherwise expect another day of below normal temperatures. A gusty wind will continue across the usual spots, a.k.a. the lee of the Absarokas and the southwestern Wind Corridor. The steadiest snow should end in the evening with only leftover showers late at night. On Wednesday another wave will move into the west but this wave looks even weaker than the one on Tuesday so only lighter snow is expected. The risk of high wind will increase Wednesday across the Lee of the Absarokas as the 700 millibar winds increase. A high wind watch may be needed for the Cody foothills. Mainly dry conditions should persist East of the Divide once again. A bit of snow may be possible across northern Wyoming at night as an Alberta Clipper drops southward into the area. There could be some gusty winds across Johnson County as well with cold advection behind the cold front. A general drying trend will continue for most areas on Thursday. At this point, only light snow is expected across the western mountains. There could also be a few showers in the Big Horn Mountains with the northwest flow. Otherwise, mainly tranquil conditions are expected other than some gusty winds in the usual locations. .LONG TERM...Friday through Tuesday The models have gone drier for Friday in the northwest part of WY with only minor coverage of snow in the mountains. The rest of the region will be dry with breezy areas. Moisture increases in the west late Friday night into Saturday with a good chance of snow in the mountains and the far west valleys. Snow looks to decrease Saturday night in the west. East of the divide will be dry Saturday and Saturday night. The models are indicating an active weather system for Sunday and Sunday night. The bulk of the energy will pass across Montana and northern WY. The best chance of precipitation will be in the west and north with lesser activity in the central and south. It looks to be windy Sunday into Sunday night in many locations. Cold front passes late Sunday night. Next Monday looks dry for most places. There may be lingering snow showers in the northwest mountains Monday. GFS model brings moisture into the west next Tuesday while the ECMWF model is dry. Went with collaboration forecast and left a chance of precip in the west. Dry weather in the east next Tue. Temps will be milder Friday through Sunday, then cooler Monday, warming back up next Tuesday. Lower elevation snowmelt east of the divide will occur over the weekend which would lead to runoff and localized flooding. && .AVIATION.../12Z ISSUANCE/ WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES Widespread MVFR to IFR conditions in low ceilings and snow are expected to develop over the far west including KJAC and KPNA terminals between 15Z and 19Z. Farther southeast, the coverage and confidence in MVFR/IFR is not enough to include at KRKS or KBPI terminals. The peak in snowfall is expected between 18Z Tuesday and 00Z Wednesday, with snowfall gradually ending in most of the lower elevations during the evening hours. However mountain snow will likely continue through Tuesday night. Breezy to windy westerly winds will develop in most areas by midday in most locations. Winds will be more southerly in Jackson hole. The windy conditions will also cause areas of blowing snow. Mountains will be obscured much of times. EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES An area of snow showers across the Bighorn Mountains and Johnson County will exit the area by 12z. MVFR and brief IFR conditions could occur with these snow showers. Otherwise, VFR conditions are expected with variable mid-high cloudiness. Windy west to southwest wind are expected to remain or develop in most areas today. The windiest areas will be between South Pass and Casper where some blowing snow will occur. Some low level wind shear will be possible, mainly on lee side of mountain ranges especially if winds weaken. Please see the Aviation Weather Center for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Fire Danger low for all of Wyoming today as a decent snow cover and below normal temperatures will continue for many areas. Smoke dispersion will be fair to very good across most of the forecast area this afternoon. Periods of light snow will continue across the western mountains. A gusty wind will continue from the Red Desert through Natrona County today as well as the Lee of the Absarokas. Strong to possibly high winds will be possible in the Cody Foothills on Wednesday. && .RIW WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Hattings LONG TERM...AR AVIATION...WM FIRE WEATHER...Hattings
Hazardous weather outlook, Feb 28, 3:02 AM MST, 7 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 302 AM MST Tue Feb 28 2017 WYZ001>020-022>030-011200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 302 AM MST Tue Feb 28 2017 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Periods of light snow west of the Divide. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wednesday...Light snow possible in the western mountains. Wednesday and Wednesday night...Strong to high winds possible in the Lee of the Absaroka mountains. Saturday night and Sunday...A chance of snow in the west. A chance of snow east of the divide on Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts. Thank you!
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 1:17 PM MST | High Wind Warning | RIW | Fremont, Hot Springs, Natrona, Park, Sweetwater | 35 hr |
Nearby
High Wind Watches in Wyoming, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.